Virginia, 2016

Hail and Damaging Winds in Virginia, June 23, 2016

June 23, 2016 · NWS AKQ · 10 events in 5 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 3:37 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 23, 3:37 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
437 AM EDT THU JUN 23 2016

.SYNOPSIS...
Low pressure tracks east across a stalled frontal boundary
located just north of the area today. The front will then drop
south over the region late today into tonight. High pressure
builds in from the north Friday through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest sfc analysis shows a diffuse stationary frntal bndry over
the nrn Mid Atlc, with another weak frnt near the VA/NC border,
where convection is ongoing erly this morng. These shras/tstms are
expected to continue thru the erly morng hrs as the atm is quite
moist despite weak instability attm. Radar mosaic also shows
another area of pcpn moving thru wrn va/wv. Although this activity
may weaken as it crosses the mountains, tstms are still expected
at least over nrn portions of the fa later this morng. SPC
continues to highlight the area in a slgt risk for severe wx.
Although there is plenty of deep-layer shear, instability is
fairly weak this morng, and severe potential later tda with any
redevelopment will largely be dictated by how much instability is
present. Pops range fm chance srn areas to likely nrn areas. With
skies avgg mstly cloudy and guidance running too high the past few
days, undercut temp guidance tda...highs mainly 85-90f. Good
chance for shras/tstms continues tngt as the frntal bndry drops s
thru the area. Low temps in the upr 60s to lwr 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
High pressure to the north builds into the area behind the front
Friday. Not as warm as the winds shift to the NE. The boundary
gets hung up to the south so expect sct convection during the day
with the highest pops across North Carolina. Highs in the low to
mid 80s west of the Ches Bay...75-80 along the coast.

Drying trend and cooler Friday night and Saturday as high
pressure dominates. Lows Friday night in the mid to upr 60s.
Highs Saturday in the low to mid 80s west of the bay...mid 70s to
lwr 80s at the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry conditions to begin the extended period as the upper level ridge
axis builds over the region. Surface high pressure pushes off the
Northeast coast Sunday with low level winds remaining onshore.
Temperatures will remain slightly below seasonal norms, with highs
generally in the low 80's near the coast to mid 80's inland. Upper
high pressure retreats westward over the Desert Southwest Monday as
shortwave energy digs from south central Canada over the Great Lakes
region. An attendant cold front forecast to reach the Ohio Valley
late Monday. Pressure falls on the lee side of the mountains ahead
of the front will induce a lee side trough late Monday, which
coupled with increasing moisture in southerly flow may help some
upstream showers/thunderstorms over the higher terrain move into the
region Monday night, but expect Monday to remain dry. Warmer, with
highs in the mid to upper 80's.  Better moisture arrives Tuesday
with dewpoints warming back into 70's. The front may drop into the
Piedmont late Tuesday, but expect enough instability and low level
convergence along the lee/thermal trough for scattered afternoon and
evening showers and thunderstorms. Near seasonal temperatures again
with highs in the mid to upper 80's. The front is expected to reach
the coast Tuesday night into Wednesday, with POPs continuing along
the coast Wednesday as the trough builds over the Northeast CONUS.
Highs Wednesday in the mid 80's.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A nearly stationary frontal boundary remains acrs nrn VA. This
front will continue to serve as a focus for the chc for showers
and tstms tda into tngt, as it eventually drops swrd thru the
region. Expect just hi and mid level clouds for much of this morng,
until an area of showers and possible tstms approach and move into
nrn portions of the area (RIC/SBY) fm the Oh Valley. Not sure
that these showers and tstms will affect PHF/ORF/ECG thru midday,
so have just included vcsh at most for these sites. Otherwise,
outside of any shower or tstm activity, vfr conditions should
prevail thru the taf period with some 5sm mvfr psbl at kric/ksby
later this morng.

Outlook...Unsettled weather continues Fri with the frontal
boundary nearby. Additional showers or storms are possible. The
weekend looks quiet with high pressure building across the Mid
Atlc.

&&

.MARINE...
Latest wx analysis reveals Sfc Low pressure over the western Ohio
Valley, sliding E-SE along frontal boundary, which is in place
from near the VA/NC border back into W VA and the OH/TN vlys. Sfc
low will continue to slide E-SE towards the Delmarva today.
Pre-frontal SW winds increase with tightening pressure gradient,
but should remain sub-SCA given warm air mass in place and the
resultant less than optimal mixing of stronger winds just aloft.
Sfc low pulls offshore tonight, with its trailing sfc boundary
dropping into the area overnight into Friday morning, slowly
veering winds to the W-NW overnight. Very little CAA push behind
the boundary should keep predominate conditions sub-SCA behind the
front late tonight and Friday.

High pressure builds off the Northeast Coast on Friday/Friday
night, with low level flow veering around to the N-NE ~10-15
knots. High pressure remains in the vicinity of the Northeast
coast through the weekend with ongoing northeast flow over the
waters. Rather meager pressure gradient expected, so speeds will
likely stay sub- SCA ~ 10-15 kt. Seas expected to stay at or below
4 feet, but NWPS and wavewatch both depict 5-6 foot seas just
offshore. Have kept 3-4 ft and wl continue to monitor. High
pressure pushes offshore Monday as the next cold front approaches
from the west. Flow becomes south to southeast at or below 15
knots.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS/MPR
NEAR TERM...MAS
SHORT TERM...MAS/MPR
LONG TERM...SAM
AVIATION...MAS/TMG
MARINE...MAM
Hazardous weather outlook, Jun 23, 2:13 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 AM EDT THU JUN 23 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-240715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
313 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:05 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 AM EDT THU JUN 23 2016

NCZ016-017-102-230730-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
305 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CURRITUCK AND NORTHEASTERN
CAMDEN COUNTIES...

AT 304 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIANTOWN...OR
7 MILES SOUTH OF CURRITUCK...MOVING EAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANDY...COROLLA...INDIANTOWN...AYDLETT...COINJOCK...JARVISBURG...POPLAR
BRANCH...WATERLILY...RIDDLE...BERTHA...BARTLETT AND BARCO.

LAT...LON 3629 7610 3640 7608 3641 7579 3624 7573
      3622 7573 3622 7577 3620 7576 3620 7578
      3619 7579 3616 7578 3613 7576 3612 7576
TIME...MOT...LOC 0704Z 273DEG 33KT 3633 7601

SCALORA
Special weather statement, Jun 23, 2:08 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT THU JUN 23 2016

NCZ030>032-230815-
PERQUIMANS-BERTIE-CHOWAN-
308 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CHOWAN...PERQUIMANS AND BERTIE
COUNTIES...

AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VALHALLA...OR 11
MILES SOUTH OF RYLAND...MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...HERTFORD...AULANDER...POWELLSVILLE...COLERAIN...SNUG HARBOR...
CAPE COLONY...BURGESS...VALHALLA...ROCKYHOCK...MIDWAY...ASKEWVILLE...SAINT
JOHNS...SOMERSET...MAVATON...WHITES CROSSROADS...CISCO...YEOPIM STATION...
WOODARD AND SMALLS CROSSROADS.

LAT...LON 3590 7692 3586 7704 3593 7703 3594 7704
      3593 7707 3622 7720 3624 7705 3624 7672
      3626 7669 3611 7619 3608 7641 3601 7651
      3601 7658 3606 7662 3601 7669 3593 7672
      3593 7670 3588 7674 3588 7683 3581 7689
TIME...MOT...LOC 0707Z 291DEG 30KT 3611 7669

SCALORA
Special weather statement, Jun 23, 2:42 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 AM EDT THU JUN 23 2016

NCZ016-017-102-230815-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
342 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CURRITUCK AND CAMDEN COUNTIES...

AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OLD TRAP...OR
NEAR GRANDY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANDY...OLD TRAP...POINT HARBOR...JARVISBURG...POWELLS POINT...GOOSE
CREEK...TEXAS...POPLAR BRANCH...BERTHA...RIDDLE...HARBINGER...MAMIE AND
SPOT.

LAT...LON 3611 7585 3614 7587 3614 7589 3617 7591
      3618 7600 3615 7600 3615 7603 3616 7603
      3621 7607 3623 7610 3635 7602 3626 7574
      3623 7573 3622 7577 3620 7576 3619 7579
      3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 0742Z 298DEG 28KT 3623 7597

SCALORA
Special weather statement, Jun 23, 3:13 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 AM EDT THU JUN 23 2016

NCZ030>032-230915-
PERQUIMANS-BERTIE-CHOWAN-
413 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHOWAN...BERTIE AND
SOUTHWESTERN PERQUIMANS COUNTIES...

AT 413 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF
WINDSOR...MOVING EAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...LEWISTON WOODVILLE...VALHALLA...CAPE COLONY...SNUG HARBOR...
MIDWAY...ASKEWVILLE...HANCOCK...MOUNT GOULD...CONNARITSA...SAINT JOHNS...
WAKELON...SOMERSET...REPUBLICAN...WHITES CROSSROADS...ROSEMEAD...WOODARD...
MACEDONIA...QUITSNA AND BUENA VISTA.

LAT...LON 3590 7692 3586 7704 3594 7704 3593 7719
      3601 7721 3606 7732 3622 7703 3609 7632
      3609 7638 3608 7645 3607 7642 3601 7651
      3601 7658 3606 7662 3601 7669 3593 7669
      3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 0813Z 286DEG 27KT 3610 7687

SCALORA

The radar

The Norfolk radar (KAKQ), 128 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cumberland

When
June 23, 5:10 AM EST
Where
Cumberland County, 3.36 mi WNW of Cumberland
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -78.310

Quarter size hail was reported.

Thunderstorm Wind, Cumberland

When
June 23, 5:15 AM EST
Where
Cumberland County, 1.49 mi NNE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.500, -78.240

Trees were downed along Anderson Highway near the Cumberland courthouse.

Thunderstorm Wind, Amelia

When
June 23, 5:25 AM EST
Where
Amelia County, 2.59 mi ENE of Morven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.440, -78.030

Trees were downed along Genito Road, just north of Amelia courthouse.

Thunderstorm Wind, Amelia

When
June 23, 5:40 AM EST
Where
Amelia County, 1.1 mi E of Chula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.380, -77.900

Trees were downed at Pine Grove and Route 604.

Thunderstorm Wind, Chesterfield

When
June 23, 5:55 AM EST
Where
Chesterfield County, 2.34 mi SSE of Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.470, -77.630

Power lines were downed along Lucks Road near Powhite Parkway.

Thunderstorm Wind, Chesterfield

When
June 23, 6:00 AM EST
Where
Chesterfield County, Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.350, -77.730

Numerous trees were downed on Route 603 between Winterpock and Skinquarter.

Thunderstorm Wind, Chesterfield

When
June 23, 6:25 AM EST
Where
Chesterfield County, 0.88 mi SE of Quail Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.370, -77.420

Trees were downed near Osborne Road and Route 1.

Thunderstorm Wind, Charles City (C)

When
June 23, 7:10 AM EST
Where
Charles City (C) County, 0.55 mi W of Roxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.470, -77.140

Two trees were downed along Route 600.

Thunderstorm Wind, Charles City (C)

When
June 23, 7:19 AM EST
Where
Charles City (C) County, 2.75 mi E of Ruthville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.370, -77.000

Trees were downed along Stergeon Point Road.

Thunderstorm Wind, Mecklenburg

When
June 23, 5:30 PM EST
Where
Mecklenburg County, 2.07 mi N of Shiny Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.580, -78.600

Tree was downed and blocking a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645971, 645972, 645975, 645973, 645978, 645988, 645976, 645981, 645979, 645984.